Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 86, NWS Midland/Odessa, TX

October 4, 2023Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 4, 2023, 6:51 PM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2023, 6:51 PM CDT (23:51 UTC)
Expired
Oct 4, 2023, 10:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Terrell County, TX

The radar

The San Angelo radar (KSJT), 160 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WGUS54 KMAF 042351
FFWMAF
TXC443-050300-
/O.NEW.KMAF.FF.W.0086.231004T2351Z-231005T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
651 PM CDT Wed Oct 4 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Terrell County in southwestern Texas...

* Until 1000 PM CDT.

* At 651 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 2 to 3 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Terrell County Gas Plant.

This includes the following streams and drainages...
  McKay Creek, Big Fielder Draw, Independence Creek, Pecos River, 
  Dry Creek and Big Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3013 10176 3041 10234 3042 10234 3051 10191
      3064 10172 3063 10167 3062 10165 3059 10166
      3055 10165 3052 10168 3047 10169 3046 10170
      3047 10173 3044 10172 3042 10174 3040 10170
      3038 10170 3035 10166 3034 10171 3029 10176

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

James DeBerry
1 follow-up statement
083 
WGUS74 KMAF 050043
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
743 PM CDT Wed Oct 4 2023

TXC443-050300-
/O.CON.KMAF.FF.W.0086.000000T0000Z-231005T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Terrell TX-
743 PM CDT Wed Oct 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING FOR NORTHEASTERN TERRELL COUNTY...

At 743 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Terrell County Gas Plant.

This includes the following streams and drainages...
  Dry Creek, Big Fielder Draw, McKay Creek, Big Canyon, Independence 
  Creek and Pecos River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3013 10176 3041 10234 3042 10234 3051 10191
      3064 10172 3063 10167 3062 10165 3059 10166
      3055 10165 3052 10168 3047 10169 3046 10170
      3047 10173 3044 10172 3042 10174 3040 10170
      3038 10170 3035 10166 3034 10171 3029 10176

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

Rick Hluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 6:20 PM CDT, 31 minutes earlier.

Area forecast discussion, Oct 4, 6:20 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
Issued by National Weather Service Albuquerque NM
620 PM CDT Wed Oct 4 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 242 PM CDT Wed Oct 4 2023

Buckle up folks, today's weather looks to feature very similar
conditions to yesterday with the added bonus of some extra low level
moisture and a cold front late this evening.

Surface observations show dewpoints of 65-70+ across the Permian
Basin and Stockton Plateau with a dryline backed up against the
higher terrain. Satellite is already showing agitated cumulus and
some preliminary convective initiation across western Pecos County
where the Davis lee-cyclone is present. With fairly straight
hodographs, splitting supercells will be favored in the mid-late
afternoon. With this, the CAMs are depicting an eerily similar
scenario to yesterday in that the convection in Pecos County splits,
sending a left mover through the Permian Basin, perhaps near
Midland/Odessa again. Additional scattered storm development is
expected as the afternoon progresses across the Big Bend along the
dryline as well as the northern Permian Basin in the vicinity of the
cold front. A special 18z sounding launched here shows explosive
SBCAPE of nearly 5500 J/kg with effective shear of 45 kts. With such
great instability and steep lapse rates, the main concern will be
large to very large hail up to 2-3 inches - especially within
supercells. Damaging winds, flash flooding, and even an isolated
tornado will be possible with LCLs under 1km thanks to the increased
moisture. The tornado threat looks to be focused towards the
northern/northeastern Permian Basin where the cold front may provide
the added low level shear. This storm activity looks to move out of
the area to the east by 02-03z.

Late this evening as the cold front begins to push southward,
additional thunderstorms may develop overnight though this activity
looks to remain sub-severe. As this front pushes southward, lower
dewpoints are advected in, restricting any storm chances for
tomorrow to along and south of the Highway 90 corridor.

As for temperatures, the front will bring in cooler air, knocking
tomorrow's high temperatures into the upper 70s and low 80s for
most.

-Munyan

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 242 PM CDT Wed Oct 4 2023

Friday, the upper trough will be swinging through the Great Lakes
region, leaving West Texas and Southeast New Mexico under cool
northwest flow aloft.  At the surface, post-frontal winds will veer
to easterly before another shot of cold air backdoors the region
Friday night/Saturday.  Highs Saturday will be the nadir for this
forecast as temperatures top out 6-8F below normal, w/most locations
enjoying the lower 70s.  A few showers will be possible extreme
south through Saturday evening invof the old frontal boundary.
Otherwise, extended grids will remain dry in a considerably drier
post-frontal airmass.

Temperatures will slowly recover into next week under weak ridging,
which will transition to zonal w/the approach of the next trough. By
next Wednesday, highs should be back to a respectable 6-8F above
normal as most locations are back in the 80s.

&&

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Wed Oct 4 2023

Current round of convection moving off to the east, away from TAF
sites with KFST being the only exception. Storms may move in the
vicinity of KFST through 01Z, but no thunderstorm impacts are
expected through the remainder of the TAF period for all sites. A
cold front will move south across the area overnight and result in
a northerly wind shift with gusts to between 18-23kts. A low
stratus deck is forecast to develop behind the front and impact
terminals overnight with MVFR conditions. Improvement back to VFR
will be slower further south on Thursday, with KFST the last to
break-out.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...16
LONG TERM....72
AVIATION...99
Hazardous weather outlook, Oct 4, 2:49 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
249 PM CDT Wed Oct 4 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-052000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
249 PM CDT Wed Oct 4 2023 /149 PM MDT Wed Oct 4 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Severe Thunderstorm Watch is in effect until 9 PM CDT for much of
West Texas.  Damaging winds to 75 mph and hail to 3 inches are
possible.  A tornado or two cannot be ruled out.

There is a medium risk of severe storms this afternoon and evening,
mainly across the Western Low Rolling Plains, Permian Basin, and
Stockton Plateau.  Any severe storms that do develop may be
accompanied by damaging winds, large hail, and an isolated tornado.
Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Oct 4, 4:59 PM CDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
459 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Tstm Wnd Gst     5 NNW Odessa            31.92N 102.40W
10/04/2023  M59 MPH          Ector              TX   ASOS

            ASOS station KODO Odessa.

&&
Local storm report, Oct 4, 5:13 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
513 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             4 N Odessa              31.91N 102.37W
10/04/2023  E1.00 inch       Ector              TX   Cocorahs

            Cocorahs observer reports hail between penny
            and quarter size.

&&
Local storm report, Oct 4, 5:23 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
523 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Flash Flood      2 WSW Mission Dorado    31.91N 102.30W
10/04/2023                   Ector              TX   NWS Employee

            Water over the curb on Billy Hext Rd at Hwy
            191.

&&
Local storm report, Oct 4, 6:08 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
608 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     3 E Snyder              32.72N 100.86W
10/04/2023  M61 MPH          Scurry             TX   Mesonet

            Mesonet station 37 Snyder 3E.

&&
Local storm report, Oct 4, 6:20 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
620 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Gst     3 E Snyder              32.72N 100.86W
10/04/2023  M67 MPH          Scurry             TX   Mesonet

            Mesonet station 37 Snyder 3E.

&&
Local storm report, Oct 4, 6:21 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
621 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Flash Flood      1 ENE Snyder            32.72N 100.90W
10/04/2023                   Scurry             TX   Public

            Report from mPING of flash flooding.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 7:18 PM CDTFlash Flood WarningMAFMitchell3 hr
Oct 3, 7:26 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min
Oct 3, 7:40 PM CDTSevere Thunderstorm WarningMAFTerrell50 min
Oct 3, 8:13 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell47 min
Oct 3, 8:56 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
Oct 3, 9:30 PM CDTSevere Thunderstorm WarningMAFScurry45 min
Oct 3, 9:47 PM CDTSevere Thunderstorm WarningMAFPecos43 min
Oct 3, 10:36 PM CDTAreal Flood WarningMAFScurry3 hr
Oct 3, 10:58 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
Oct 4, 12:03 AM CDTSpecial Weather StatementMAFTerrell57 min
Oct 4, 2:03 PM CDTSevere Thunderstorm WarningMAFPecos57 min
Oct 4, 2:36 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Oct 4, 2:43 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 2:54 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves38 min
Oct 4, 2:59 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward61 min
Oct 4, 3:26 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
Oct 4, 3:28 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 3:32 PM CDTSpecial Weather StatementMAFBrewster43 min
Oct 4, 3:56 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton64 min
Oct 4, 3:58 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson47 min
Oct 4, 4:14 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson46 min
Oct 4, 4:25 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
Oct 4, 4:28 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 4:29 PM CDTDust Storm AdvisoryMAFAndrews, Ector, Martin, Midland61 min
Oct 4, 4:40 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden50 min
Oct 4, 4:41 PM CDTFlash Flood WarningMAFEctor3 hr
Oct 4, 4:55 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland42 min
Oct 4, 5:00 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson30 min
Oct 4, 5:01 PM CDTSevere Thunderstorm WarningMAFBorden29 min
Oct 4, 5:06 PM CDTFlash Flood WarningMAFBorden, Dawson, Scurry3 hr
Oct 4, 5:12 PM CDTSevere Thunderstorm WarningMAFScurry33 min
Oct 4, 5:28 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry47 min
Oct 4, 5:30 PM CDTSevere Thunderstorm WarningMAFDawson, Howard, Martin, Midland29 min
Oct 4, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell56 min
Oct 4, 5:42 PM CDTFlash Flood WarningMAFPecos3 hr
Oct 4, 5:43 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFScurry32 min
Oct 4, 5:44 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr
Oct 4, 5:56 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell49 min
Oct 4, 6:06 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFScurry39 min
Oct 4, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Dawson, Howard, Martin65 min
Oct 4, 6:32 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.